Any ideas?

  1. Take care of a lady in LTC. Her BS's have been under control up until about a year ago. Now it's not unusual for her BS to be 600-700. Doc's have switched her insulin several times and can't seem to get it under control. Right now she is on Novolog s/s TID plus Lantus 40 units BID. 70 yr old schizophranic (sp?) She's been with us for 30+ years.
  2. 5 Comments

  3. by   nitro#1
    I'm not licensed to Dx anything but sounds like S/S of early onset insulin resistance.
  4. by   classicdame
    Is she allowed to self-medicate? Are the blood sugar's being checked several times a day or just once in a while? Does she eat food from other resident's trays or have someone bring her snacks? Could the doses be incorrect? Why hasn't the MD had her in the hospital to get her regulated and have a consult with specialist? Besides an insulin pump, which may not a good idea for someone prone to paranoia, the tightest control is obtained thru frequent testing, carb counting and correction doses prn. Obviously the plan she has is not working.
  5. by   Myxel67
    First, it's important that there be a scheduled set dose of Novolog before each meal--not just a sliding scale if BG exceeds a certain level. Usually the Lantus (basal) dose should be about 50 - 60% of total daily insulin. If she really needs 40 units of Lantus, then minimum dose of Novolog should be between 10 - 13 units before each meal, even if her BG is only 70. The SS would be additional Novolog as a pre-meal correction if BG is above target (usually 120). If the Novolog is SS only (example: BG < 100 no Novolog, BG 101- 120 3 units, 121 - 140 5 units, etc.) then you will chase BG levels all days long. Example: Good BG of 110 in am--no Novolog. Then lunchtime BG might be 200. If she only gets 2 or 3 units for 200, then she might be 350 at dinner. Then at HS she might be 450 and get a whopping 20 units--which might lead to a low BG at 3 a.m...which might lead to overtreating the low which might lead to BG of 500 or 600.

    The Lantus dose is evaluated based on the FBG. There is a titration scale with the Rx info. FBG 121 - 140 add 2 units Lantus, FBG 141 -160 add 4 units of Lantus, FBG 161 - 180 add 6 units Lantus, FBG > 180 add 8 units Lantus. After each change wait 3 days to adjust again. Novolog dose is evaluated based on BG at following meal. High BG before lunch means not enough Novolog to cover carb content of meal and/or correct for a high FBG. If you find that Lantus dose is climbing to higher and higher levels, pt my do better on NPH at bedtime and before breakfast. Other suggestions since absorption may be a problem. Make sure needle is long enough. For doses > 30 units standard 12 mm needle is better than the short 8 mm needle. Also, make sure Lantus is given at a 90 degree angle. Check to make sure insulin isn't being injected into a site where the sub q tissue is lumpy or hard. The arms often don't provide sufficient area for adequate site rotation.

    BG values of 600 and above are in the range for HHS (hyperglycemic hyperosmolar syndrome--BG can go as high as 2000). HHS, if it develops, actually has a higher mortality rate than DKA. HHS is much more common among residents of LTC facilities. Things to look for: Is there an underlying infection? Is she able to get up and get water for herself? Make sure she drinks water--not juice. Hyperglycemia causes dehydration via osmotic diuresis. I've had pts with BG between 1300 -1700 on admission.

    Also, check her psych meds. The atypicaal antipsychotics (Zyprexa, Risperdal, Seroquel. Ability, etc.) may lead to high BG, even in those who don't already have DM, and would increase insulin needs in those who do.

    Hope some of this helps. Often the answer is the right insulin Rx from the doctor and BG checks before each meal.

    OFP, RN, CDE

    Addendum: This post is intended to be an explanation of how to use basal/bolus insulin therapy--not how to manage any particular case. Many physicians still think a sliding scale is pre-meal insulin, as opposed to being a correction scale for BG that is already high.
    Last edit by Myxel67 on May 14, '09 : Reason: Clarification
  6. by   dansingrn
    Also, make sure Lantus is given at a 90 degree angle.
    Why a 90 degree angle with Lantus? Just curious. Loved your thorough answer, and thoroughly agree with all of it. I was too tired to post all that, but I was thinking about it when I read the original post!

    Saw a type 1 new onset in DKA last month (definitely not HHS) with a 2224 BG, certainly the record for me! I have only seen 2000 3 times in 12 years and DM is all I do . . .
  7. by   Myxel67
    The 90 degree angle tip comes from Dr. Pita--an endo in Miami who spoke at a meeting I attended a few years ago. My theory of why it works is that the Lantus microcrystals form a more regularly shaped depot that maximizes the sub q surface area from which the Lantus crystals are absorbed. Also, I meant Abilify--not Ability in the list of psych meds. I wondered if the resident's psych meds had been changed or increased about a year ago when her control worsened. Wow--2224 for a type 1 The max I've seen for a type 1 is 994. The 1300 and 1700 were definitely type 2's--not an iota of acetone in the blood!

    My favorite quote frrom an an endo, "The only place for Regular insulin in a hospital is in an insulin drip." (Dr. Ariel Ziskin).

    I didn't see your profile before I started this reply--are you a CDE? ARNP? Where do you practice? I haven't been on this site in over a year. Once I start coming back, I addicted again!

Must Read Topics